MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA CAPIOX RX OXYGENATOR; OXYGENATOR, CARDIOPULMONARY BYPASS

TERUMO CORPORATION, ASHITAKA CAPIOX RX OXYGENATOR; OXYGENATOR, CARDIOPULMONARY BYPASS
Catalog Number CX*RX25RE
Medical Device Problem Code Device Operational Issue (2914)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 05/12/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
D6: implanted date: device was not implanted d7: explanted date: device was not explanted e3: occupation - unknown the actual device was returned for evaluation.Visual inspection upon receipt revealed no defects.Saline solution was filled in the blood phase.With the blood outlet port side clamped, air pressure was applied to the blood phase from the blood inlet port side, while the actual sample being observed for any leak.No leak was confirmed.The actual sample was built into a circuit with tubes.The procedures instructed in the ifu being followed, the actual sample was primed with colored saline solution.No air remained inside the oxygenator.After above test, the saline solution was circulated at the flow rate of 0.5l/min, where an air was applied into the gas phase at 0.5l/min - 20l/min.There was no air bubble going into the blood phase.Subsequently, the pressure inside the gas phase was increased by applying a large volume of air exceeding 20l/min into the gas phase.Air bubbles were found to be going into the blood phase.The investigation result verified that the actual sample was the normal product with no anomaly related to air entrainment.There is no evidence that this event was related to a device defect or malfunction.As a cause of this complaint, it is likely that the pressure inside the blood phase became lower than that inside the gas phase, due to which air was pulled into the blood phase through the fibers.However, the exact cause of the reported event cannot be definitively determined based on the available information.A review of the manufacturing record and the product release decision control sheet of the involved product/lot# combination was conducted with no findings.The ifu states: "do not supply gas during priming.Do not obstruct gas outlet port.Avoid build-up of excess pressure in the gas phase to prevent gaseous emboli entering the blood phase.Pressure in the blood phase should always be higher than that in the gas phase to prevent gaseous emboli entering the blood phase" terumo medical products (tmp) (importer) registration no.2243441 is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no.9681834.Exemption number e2015022.
 
Event or Problem Description
The user facility reported air bubbling on the involved capiox device.There are no anomalies reported to be seen on the oxygenator when user opened the box.The user started priming (no patient was involved) as usual around 9am.By 9.30am, it was noticed that bubbles began to appear in the arterial filter which suddenly lead to the whole circuit including oxygenator and began to fill up with bubbles.It was reported that they do connect the gas supply when they prime.It was reported that according to them, it may help to clear the micro debris.It was reported that they did not use a hemoconcentrator for this case.The case was successful by using the new oxygenator and patient was reported to be safe and was not harmed.

Brand Name
CAPIOX RX OXYGENATOR
Common Device Name
OXYGENATOR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, shizuoka 418
JA  418
MDR Report Key7595530
Report Number9681834-2018-00099
Device Sequence Number14001681
Product Code DTZ
UDI-Device Identifier04987350769558
UDI-Public04987350769558
Combination Product (Y/N)N
Initial Reporter CountryMY
PMA/510(K) Number
K040210
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 06/13/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2018
Device Catalogue NumberCX*RX25RE
Device Lot Number150910
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/06/2018
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/28/2018
Initial Report FDA Received Date06/13/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1